Dangerous drug combinations can have serious side effects

Posted on Thursday, December 18, 2014

  • 18
  • December
    2014

Every day thousands of people in Texas and across the United States take opioid pain medications, such as Vicodin and Percocet, to relieve their pain. Care must be taken in prescribing such medications however, because they are highly addictive. However, a new concern has started to take place regarding the safety of opioid painkillers -- their reactions with other drugs.

According to a new report, approximately one-third of those taking opioid pain medication were also on medications for anxiety or muscle relaxants. However, this combination of drugs can have a dangerous, or even fatal, effect, as they all act as sedatives that affect a person's respiratory tract.

In fact, the report notes that almost 60 percent of individuals using opiate painkillers in 2013 were doing so while simultaneously taking another drug, the combination of which could pose a hazard to the individual. Often people are obtaining the dangerous combination of drugs from either different doctors or different pharmacies.

Doctors and pharmacists are responsible for keeping patients safe. This includes ensuring they collect all the information they need regarding the patient's health and any other medications the patient takes before providing another medication with a possibly damaging side effect. Should a doctor or pharmacist fail in this duty and cause a person to become seriously ill or even die due to a deadly drug combination, the victim or their loved ones may choose to pursue legal action against that doctor or pharmacist. Doing so, however, can be complicated. It is important for any individual concerned about their legal remedies in such cases to seek the help they need to understand their rights.

Source: CBS News, "Opioid painkillers used in dangerous combinations," Dec. 9, 2014

This entry was posted in .